A new emergency........ has anyone had this one?
I am used to the ups and downs of starting new meds and having Hypoglycemia associated with die-off. But often I get the same kind of 'hypo' feelings of nausea, dizziness, fatigue etc. and my blood sugar is normal when I test it.
On Sunday, I got these symptoms and my sugar was 4.4 so I took some Dextrose and it went up for a bit and then was dropping quickly again, so I took more Dextrose, but instead of getting better I was starting to feel much, much worse, and was getting weak and dizzy and confused and about to collapse. called an ambulance and went to Emergency and my Sodium level was 121 !!!! That is SERIOUSLY low. My Urine Osmolarity was 60 .... the doctor said he had never seen a level so low....and that I must have drunk so much water that it had just washed all the Sodium out.
Well, I didn't buy that explanation because, in fact, I had not drunk that much water, and some of the Dextrose I had taken was by tablet anyway. Also I have had very low sodium show up just on a routine blood test a couple of times.
So this has posed some questions
1. Inappropriate ADH secretion ( which can drop sodium ) is associated with Doxycycline usage, among other drugs. Low sodium can cause muscle twitching/spasms, fatigue and dizziness. So maybe some of our symptoms are actually being made worse by the Doxy?
2. Inappropriate ADH secretion is also associated with Acute Intermittent Porphyriai. Our usual management of that is to push fluids and pushing fluids can make low sodium a lot worse. So, a word of caution if we are pushing fluids a lot, don't forget to be taking extra salt as well.
Anyone come across similar or have any comments?
I stayed in the hospital overnight and came home yesterday. Slept very well, but this morning, when I woke up I was dizzy, nauseous, weak and twitchy. I took some salt in water.... about a quarter of a tsp, and soon felt better. Blood sugar was 4.4, so I ate breakfast. Now I am nausous again so will have a little more salt, but don't want to go too far the other way. I have made an appointment with my endocrinologist tomorrow. I have stopped the Doxy/Azithro/Rifampin, but will carry on taking the NACi and Vit D for now.